Wyoming, 2018

Hail in Wyoming, June 8, 2018

June 8, 2018 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over central Crook County and produced large hail in the Hulett area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over central Crook County and produced large hail in the Hulett area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 4:21 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 8, 4:21 PM MST, 1 hour 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT Fri Jun 8 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 210 PM MDT Fri Jun 8 2018

Current upper level analysis has broad ridging across the central
CONUS with a couple of shortwaves topping the ridge across the
northern Plains. Regional radar has a severe storm over the Black
Hills at the moment, and additional storms in north central
Wyoming. At the surface, weak low pressure is located across
western SD with warm front south and east of the Black Hills. Low
surface trof extends south into eastern Colorado. Temperatures at
2pm are in the 80s with winds out of the east to southeast.

South-southeast winds to the south and east of the Black Hills
will continue to keep 60s dewpoints in place across a good portion
of western and south central SD, with 50s dewpoints elsewhere as
winds switch to northerly across northeast WY behind the surface
low. Plenty of energy available this afternoon, and most of the
area is in the marginal to slight risk for severe storms, with an
area of enhanced risk over portions of southwest into south
central SD late today and this evening. The main threats from
severe storms will be large hail and strong wind gusts, turning
into more of a wind threat during the evening as the activity
likely merges into a MCS somewhere toward central SD. There is
also a minimal threat for tornadoes through early evening east of
the Black Hills. Activity will eventually end overnight with lows
in the mid 50s to mid 60s.

Saturday will be another very warm day, with highs in the 80s to
lower 90s. Frontal boundary looks like it will be in place from
northeast WY to western and central NE. Plenty of moisture will
remain to the northeast of the boundary. The ridge will shift east
of the region as trof moves into the Pacific NW. Upper level
support for storms does not look as favorable on Saturday, but
cannot rule out isolated storms over the Black Hills in the
afternoon and across much of western SD Saturday night as low
level jet intensifies. Any storms that develop have the potential
to be strong to severe with moisture remaining in place.

As the upper level trof moves into southwest Canada late in the
weekend, a cold front will push east across the Northern Plains
Sunday night. Looks like most of the thunderstorm activity will
stay north and west of the area, but isolated storms are certainly
a possibility with the frontal passage. Ahead of the front on
Sunday, highs will be in the 80s, with 90s to the east of the
Black Hills.

The cold front will bring much cooler and drier air for early next
week as the upper trof passes to the north of the region. Highs
look to mostly be in the 70s for Monday and Tuesday. Ridging is
expected to build across the Rockies midweek and eventually move
east into the Plains late week, bringing warmer air back to the
region. The potential for at least isolated storms should return
mid to late week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 520 PM MDT Fri Jun 8 2018

Scattered strong to severe thunderstorms will continue across much
of this area through the evening. Brief IFR vsbys within any
thunderstorm. Otherwise, VFR conditions expected outside any
storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 8, 3:04 AM MST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Fri Jun 8 2018

SDZ031-032-042>044-046-047-049-091300-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
404 AM MDT Fri Jun 8 2018 /504 AM CDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is an enhanced risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat. There
is also a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-024>030-041-072>074-WYZ057-058-091300-
Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
404 AM MDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is a slight risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat.
There is also a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-WYZ054>056-071-091300-
Harding-Perkins-Butte-Northern Campbell-Southern Campbell-
Western Crook-Northeastern Crook-
404 AM MDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms. Large hail,
damaging winds and locally heavy rain will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 8, 4:41 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
541 PM MDT FRI JUN 8 2018

SDZ001-090030-
Harding SD-
541 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
Reva, or 21 miles east of Buffalo, moving north at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Reva, Ralph and northwestern Slim Buttes.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northwestern South Dakota.

LAT...LON 4551 10295 4548 10320 4585 10337 4589 10296
TIME...MOT...LOC 2341Z 169DEG 21KT 4559 10310

Bunkers
Local storm report, Jun 8, 4:44 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
06/08/2018  M58 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

JJ
Local storm report, Jun 8, 5:06 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 ESE NORRIS            43.45N 101.10W
06/08/2018  E1.00 INCH       MELLETTE           SD   TRAINED SPOTTER

&&

ME
Local storm report, Jun 8, 5:16 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
616 PM MDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             11 ENE WANBLEE          43.64N 101.45W
06/08/2018  E0.88 INCH       JACKSON            SD   TRAINED SPOTTER

            STOCK DAM OVERFLOWED, PASS CREEK BANK FULL.

0612 PM     HEAVY RAIN       11 ENE WANBLEE          43.64N 101.45W
06/08/2018  M1.61 INCH       JACKSON            SD   TRAINED SPOTTER

            STOCK DAM OVERFLOWED, PASS CREEK BANK FULL.

0612 PM     FLOOD            11 ENE WANBLEE          43.64N 101.45W
06/08/2018                   JACKSON            SD   TRAINED SPOTTER

            STOCK DAM OVERFLOWED, PASS CREEK BANK FULL.

&&

ME
Local storm report, Jun 8, 5:31 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     1 NW VETAL              43.22N 101.38W
06/08/2018  E50 MPH          BENNETT            SD   TRAINED SPOTTER

0631 PM     HAIL             1 NW VETAL              43.22N 101.38W
06/08/2018  E0.75 INCH       BENNETT            SD   TRAINED SPOTTER

&&

ME
Special weather statement, Jun 8, 5:35 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
635 PM MDT FRI JUN 8 2018

SDZ043-044-090115-
Jackson SD-Bennett SD-
635 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND NORTH
CENTRAL BENNETT COUNTIES UNTIL 715 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wanblee, or 23 miles southwest of Kadoka, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wanblee, Hisle and Eagle Nest Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4347 10193 4360 10186 4367 10171 4356 10143
      4333 10171
TIME...MOT...LOC 0035Z 307DEG 13KT 4354 10174

Bunkers

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 8, 5:40 PM MST
Where
Crook County, 1 mi WNW of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.685, -104.619

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751453.